Flood, Somerset
- When
- November 28, 11:48 AM EST to November 29, 4:52 PM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
m. EST on the 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong cold front and a prolonged flow from the Gulf of Mexico and nearby Atlantic Ocean produced heavy rain across Somerset County from around Midnight EST through 10 a.m. EST on the 28th. Storm totals of 1.5 to 2.0 inches produced poor drainage flooding and led to some river flooding later in the day on the 28th that continued into the 29th. Fallen leaves exacerbated the poor drainage flooding. The bridge between Branchburg and Bridgewater Townships was flooded and closed.The Millstone River at Griggstown was above its 10 foot flood stage from 217 p.m. EST on the 28th through 452 p.m. EST on the 29th. It crested at 10.89 feet at 1145 p.m. EST on the 28th. The North Branch of the Raritan River at South Branch was above its 6.9 foot flood stage from 1148 a.m. EST on the 28th through 1259 a.m. EST on the 29th. It crested at 9.41 feet at 730 p.m. EST on the 28th. Storm totals included 1.90 inches in Blackwells Mills, 1.69 inches in Pottersville and 1.50 inches in Somerville. The low pressure system driving the cold front moved northeast from the central Mississippi Valley the morning of the 27th, to near Green Bay, Wisconsin at 7 p.m. EST on the 27th, western Lake Huron at 7 a.m. EST on the 28th and then through Ontario Province, Canada during the day on the 28th. Its associated cold front moved east from central Indiana at 7 p.m. EST on the 27th to central Ohio at 1 a.m. EST on the 28th, to western Pennsylvania at 7 a.m. EST on the 28th and into eastern New Jersey at 1 p.m. EST on the 28th. The heavy rain ended with the passage of the cold front. A very deep and strong southeast to south flow preceded the cold front and helped drop heavy rain across Somerset County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 28, 11:30 AM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EST SUN NOV 28 2004
HAVE ISSUED LATE MORNING UPDATE TO TAKE DOWN THE FLOOD WATCH AND THE
WIND ADVISORY. MOST RAIN HAS MOVED AWAY TO THE NE ATTM WITH JUST A
FEW LINGERING SHOWERS MAINLY ASSOCD WITH THE COLD FROPA. WINDS HAVE
ALSO DIED DOWN...BUT WILL PICK UP AGAIN FROM THE WEST BEHIND THE
CDFNT. EXPECT WINDS GUST UP TO AROUND 25 KT. STLT VIS LOOPS SUGS
SOME PARTIAL CLEARING FOR LATER THIS AFTN. CURRENT FCST MAX TEMPS
LOOK OK BUT TEMPS SHOULD BEGIN TO FALL BEHIND THE FRONT.
AMC
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...GALE WARNING FOR ALL NJ AND DE COASTAL WATERS.
SMALL CRAFT ADVISORY FOR ALL OF DE BAY.
&&
--------------------------------------------------------------------
PREVIOUS AFD FROM 750 AM...
THE 06Z GFS SEEMS TO BE HANDLING THE RATHER RAPID ADVANCEMENT OF THE
PRECIPITATION WELL, AND WE HAVE UPDATED TO SPEED UP THE END OF THE
RAIN. WE ALSO HAVE GIVEN UP THE GHOST ON THE WIND ADVISORY FOR
INLAND PORTIONS OF THE DELMARVA, BUT WILL MAINTAIN IT ELSEWHERE FOR
THE TIME BEING. SEEING SOME WIND GUSTS IN THE 30 TO 39 KT RANGE,
ESPECIALLY AT SOME OF THE COASTAL GAUGES. WIND GRIDS HAVE BEEN
MASSAGED ACCORDINGLY. THE TEMPERATURE GRIDS HAVE ALSO BEEN TWEAKED
SOMEWHAT. NO OTHER CHANGES AT THIS TIME. PREV AFD IS BELOW.
&&
MPD
******************************************************************
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
STRONG UPPER JET (PERHAPS EVEN A COUPLET), SHARP NEG TILT TROF, VERY
STRONG WIND FIELD AND LOW LEVEL SHEAR WITH GOOD LOW LEVEL THETA E
ALL COMING TOGETHER THIS EVENT. SURFACE REMAINS RELATIVELY STABLE,
BUT WE ARE GETTING GUSTS IN THE MID 20S TO MID 30S KTS AS OF 09Z
AROUND THE FA WITH THE LOW LEVEL JET STILL JUST TO OUR WEST. ETA, A
BIT SLOWER THAN THE GFS, BRINGS IN A BIT MORE INSTABILITY THIS
MORNING. WE ARE GENERALLY GOING WITH THE TIMING OF THE GFS BUT WITH
GED APPROACHING 60 DEG F WE ARE NOT SURE WIND GUSTS WILL NOT
INCREASE SOME. WE ARE THEREFORE CONTINUING THE WIND ADVISORY AND
GALE WARNING. IN FACT, WE ARE KEEPING THE FORECAST PRETTY MUCH AS IT
WAS, EXCEPT THAT WE HAVE REISSUED THE ZONES TO INCLUDE A FLOOD
WATCH. SEE HYDROLOGY SECTION BELOW. THE TEMPS FOR TODAY HAVE BEEN
ADJUSTED UPWARD JUST A LTL AS THEY HAVE BEEN RISING SINCE MIDNIGHT.
AFTER TODAY, CONTINUITY GENERALLY LOOKED GOOD AND WEATHER IS DRY
THROUGH MON NIGHT. BECAUSE THE UPPER JET STAYS NORTH OF US FOR A
WHILE, WE TENDED TO OPT FOR MILDER GUIDANCE FORECAST TEMPS UNTIL MON
NIGHT, WHEN RADIATING IS POSSIBLE.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
NO CHANGES TO EXTENDED. WERE STILL EXPECTING A SYSTEM TO COME
THROUGH OUR REGION AT MID WEEK WITH RAIN ON THE COASTAL PLAIN AND
PERHAPS A BIT OF A MIX WELL INLAND.
&&
.AVIATION...
VISIBILITIES HAVE REMAINED RATHER HIGH, ACTUALLY VFR, BUT ARE
FORECAST TO LOWER WITH CONTINUED RAIN AND SATURATION OF THE LOW
LEVELS. CEILINGS HAVE LOWERED TO MVFR AT MOST PLACES (EXCEPT FOR THE
SOUTH AND EAST AREAS) AND WE EXPECT THAT TO CONTINUE, WITH
OCCASIONAL IFR CEILINGS THROWN IN THROUGH EARLY OR MID AFTERNOON. WE
WILL CONTINUE TO MENTION CB IN DEFERENCE TO ANY CONVECTION THAT CAN
DEVELOP. MODEL GUIDANCE IS A BIT SLOWER IN IMPROVEMENT TO VFR AT
LATE AFTERNOON OR BY 00Z. WE WILL ALSO CONTINUE THE WIND SHEAR
REMARK THROUGH EARLY AFTERNOON, UNTIL THE LOW PASSES OUR AREA, AS
THE 88D VAD WIND PROFILE ILLUSTRATES STRONG SHEAR THROUGH THE LOWEST
2K FT.
&&
.MARINE...
GALES REMAIN UP EVERYWHERE. BOUNDARY LAYER AND H85 WINDS ARE RATHER
STRONG: AT OR JUST ABOVE 40 KNOTS FOR THE FORMER AND AT OR JUST
ABOVE 50 KT FOR THE LATTER. WINDS ARE ALSO RATHER STRONG BEHIND THE
SYSTEM LATER THIS AFTERNOON AND TONIGHT, SO WE WILL CONTINUE GALES
FOR FREQUENT GUSTS TO 35 KNOTS POST FRONT.
&&
.HYDROLOGY...
WE HAVE DECIDED TO REISSUE THE FORECAST PACKAGE WITH A FLOOD WATCH
FOR NORTHERN AND WESTERN COUNTIES. THE OROGRAPHIC LIFT ENHANCED BY
THE DYNAMICS AND THE WAY OUR STREAMS HAVE BEEN RESPONDING THUS FAR
THIS MORNING WERE THE MOTIVATING FACTORS. SOME LOCATIONS NORTHWEST
OF PHL HAVE ALREADY SEEN RAINFALL AMOUNTS APPROACHING 2 INCHES
ACCORDING TO OUR RADAR. AMOUNTS IN THE COASTAL PLAIN EXPECTED TO BE
MAINLY IN THE ONE TO ONE AND ONE HALF INCH RANGE, BUT HIGHER FOR
WESTERN PORTIONS THEREOF. AMOUNTS IN THE UPSLOPE AREAS COULD EXCEED
THREE INCHES IN PLACES.
&&
SHORT TERM...NYY
LONG TERM...IOVINO
AVIATION/MARINE.../
HYDROLOGY...NYYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 522 AM EST SUN NOV 28 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-291200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 522 AM EST SUN NOV 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A WIND ADVISORY IS IN EFFECT FOR ALL INLAND PORTIONS OF THE REGION, AND A GALE WARNING IS IN EFFECT FOR ATLANTIC COASTAL PORTIONS OF DELAWARE AND NEW JERSEY. WIND GUSTS TO OR IN EXCESS OF 45 MPH ARE POSSIBLE, MAINLY THIS MORNING. A FLOOD WATCH IS IN EFFECT FOR NORTHWESTERN NEW JERSEY, MOST OF EASTERN PENNSYLVANIA, NORTHEAST MARYLAND AND NORTHERN DELAWARE. RAINFALL AMOUNTS IN EXCESS OF THREE INCHES ARE POSSIBLE OVER PARTS OF THE WATCH AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MPD
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425800.